Cardiac toxicity and dysrhythmias in acute poisoning: a ten-year cohort study
Related Experiment Video
Updated: Oct 31, 2026

Methods for ECG Evaluation of Indicators of Cardiac Risk, and Susceptibility to Aconitine-induced Arrhythmias in Rats Following Status Epilepticus
Published on: April 5, 2011
Ingrid Berling1,2, Shane Jenkins1,2, Geoffrey K Isbister1,2
1Department of Clinical Toxicology, Calvary Mater Newcastle, Newcastle, Australia.
Introduction:
Cardiac toxicity is frequently cited as an important cause of morbidity and mortality following acute drug overdose. The true incidence of direct drug related clinically significant cardiac complications and malignant dysrhythmias in more recent toxicology practice remains poorly defined. We aim to determine the frequency, nature, and outcomes of cardiac complications in patients presenting with acute poisoning.
Methods:
We conducted a retrospective analysis of a prospectively maintained clinical toxicology database over a 10-year period. Patients with acute poisoning managed by a specialist toxicology service were included. Cardiac complications were defined as hypotension (systolic blood pressure <90 mmHg) or a primary cardiac dysrhythmia considered temporally related to the poisoning. Sinus tachycardia was excluded. Demographics, exposures, treatments, and outcomes were extracted.
Results:
A total of 9,743 poisoning presentations were included. Cardiac complications occurred in 473 patients (4.9%). Hypotension occurred in 368 patients (3.8%), primary dysrhythmias in 164 patients (1.7%), and both hypotension and dysrhythmia in 59 patients (0.6%). Most dysrhythmias were isolated bradycardia (139/164, 85%), commonly associated with clonidine (40%) and beta-blocker/calcium channel blocker poisoning (35%). Only 25 patients (0.3% of all poisoning presentations) developed primary dysrhythmias: atrial dysrhythmias (3), conduction abnormalities/delays (10), ectopic rhythms (5), asystole (1) or ventricular dysrhythmias (6; 0.06%). Malignant ventricular dysrhythmias occurred in six patients and were associated with sotalol, methadone, escitalopram, dothiepin, and nortriptyline poisoning. Twenty-one deaths occurred during the study period, but no death was attributable to a primary dysrhythmia temporally related to poisoning.Discussion: In this large cohort of almost 10,000 poisoning presentations, cardiac complications occurred in approximately one in twenty patients. However, almost 95% of these were either hypotension or isolated bradycardia. Only six patients (0.06%) had ventricular dysrhythmias. Our findings support previous studies demonstrating that clinically significant ventricular dysrhythmias are uncommon among unselected populations presenting with acute poisoning. We found that only a few individual drugs, such as sotalol, methadone, tricyclic antidepressants, and escitalopram, were associated with ventricular dysrhythmias, and that such events were rare overall.
Conclusion:
Cardiac effects occur in approximately 5% of acute poisoning presentations but are predominantly hypotension or sinus bradycardia. Clinically significant ventricular and supraventricular dysrhythmias are uncommon, occurring in less than 0.3% of cases. Death directly attributable to a primary poisoning-related dysrhythmia is rare.
Related Concept Videos
Drug Toxicity: Risk factors
Toxicity Testing in Animals
Pharmaceutical Poisoning: Potential Scenarios
Drug Toxicity: Overview
Drug Toxicity: Dose-Dependent Reactions
Toxidromes: Clinical Features
